Attitude, Pain

Hair Loss Drugs and Erectile Dysfunction

Researchers at Northwestern University have found that finasteride, which is marketed as Propecia (the hair-loss drug taken by Donald Trump), can cause persistent erectile dysfunction (PED) that persists for months or years after a man stops taking the drug. A Northwestern University news release reports that among the men studied, 167 of 11,909 (1.4 percent) developed persistent erectile dysfunction that continued for a median of 1,348 days after stopping the drugs. Young men under 42 years old who had more than 205 days of finasteride or dutasteride exposure had 4.9-fold higher risk of persistent erectile dysfunction than men with shorter exposure. The study evaluated data from 11,909 men for PED. Eligible subjects for evaluation for new PED were men 16 to 89 years old with at least one clinical encounter and one diagnosis from January 1992 to September 2013.

Prior to the new study, there was no strong evidence that finasteride and dutasteride cause sexual problems that continue after men stop taking them. There also was no strong evidence that taking these drugs for a longer time increases the chance of experiencing sexual problems. Erectile dysfunction is difficulty achieving and maintaining a sufficient erection to have sex. Persistent erectile dysfunction continued despite stopping the drug and continued despite taking sildenafil (Viagra) or similar drug.

Leave a Comment

Your email address will not be published. Required fields are marked *

*